Endocrine emergencies Flashcards Preview

Phase 3B Emergency Medicine COPY > Endocrine emergencies > Flashcards

Flashcards in Endocrine emergencies Deck (5)
Loading flashcards...
1

29 year old male
18 mile race on hottest day of the year, collapsed
O/E: GCS 10
Ix: low Na, low plasma osmolality
- Cause?
- What is the management?

a) Excessive hypotonic fluids

b) Hypertonic saline bolus (3.0% NaCl, 150ml over 20 mins) - rapid fall so rapid correction is permissible (if chronic, risk of central pontine myelinolysis)

2

20 year old female, taking levothyroxine
O/E: Thin, low BP
Ix: hyponatraemic, low plasma Osm, normal TSH
- Diagnosis?
- Management?
- Gold standard diagnostic test? (after treatment)

a) Addisonian crisis

b) - IV hydrocortisone (better than dexamethasone as had mineralocorticoid effects at high doses),
- then maintenance IM hydorcortisone (more stable doses than IV)
- Also fluids - 0.9% NaCl

c) SynACTHen test (test for cortisol rise (>500 = normal)

3

Headaches, anxiety, dizziness, sweating
- O/E: BP 220/130, HR 120
a) diagnosis? - what might preciptate crisis?
b) management?
c) investigations?
d) if extra-adrenal, called..?

a) Phaeo (tachy + HTN = phaeo U.P.O)
- crisis might be preciptated by: beta-blockade, bleeding into tumour, abdominal pressure, exercise, urination, etc.

b) - Alpha blockade (e.g. phenoxybenzamine) to lower BP
- then beta-blockade (if at all)
- Definitive: resect tumour

c) 24-hour plasma and urine metanephrines (breakdown products after adrenaline/noradrenaline), after treating

d) Paraganglioma

4

24 year old woman, sudden headache, neck stiffness, diplopia (CN IV palsy)
- Ix: mass in pituitary fossa
a) Diagnosis?
b) Initial management?

a) PItuitary apoplexy (DD: SAH)
- usually history of pituitary mass or signs of hormone excess/deficiency

b) IV hydrocortisone

5

58 year old woman, low mood, polydipsia, confusion, constipation
a) Diagnosis?
b) What blood tests should you carry out?
c) Rx?

a) Hypercalcaemia

b) Adjusted calcium and PTH (low in malignancy, high in primary hyperparathyroidism)

c) IV fluids +/- IV bisphosphonates
- Then investigate for cause